Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 211, NWS State College, PA

October 4, 2006Centre County, Clinton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Oct 4, 2006, 3:43 PM EDT for Centre County, Clinton County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2006, 3:43 PM EDT (19:43 UTC)
Expired
Oct 4, 2006, 4:30 PM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Centre County, PA, Clinton County, PA

The radar

The State College radar (KCCX), 41 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 041943
SVRCTP
PAC027-035-042030-
/O.NEW.KCTP.SV.W.0211.061004T1943Z-061004T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT WED OCT 4 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN CENTRAL PENNSYLVANIA
  CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 430 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 9 MILES WEST OF GLEN UNION TO SNOW SHOE...AND
  MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GLEN UNION AND MILESBURG AROUND 350 PM EDT...
  BELLEFONTE AND BALD EAGLE STATE PARK AROUND 355 PM EDT...
  DUNNSTOWN AND ZION AROUND 405 PM EDT...
  MCELHATTAN AND MACKEYVILLE AROUND 410 PM EDT...
  AVIS AND REBERSBURG AROUND 415 PM EDT...
  POE VALLEY STATE PARK AND MILLHEIM AROUND 420 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 142 AND 192.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...ALT
ROUTE 220.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4127 7770 4098 7805 4081 7748 4108 7714
      4124 7738

$$

FORECASTER: DANGELO
1 follow-up statement
000 
WWUS51 KCTP 041957
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 PM EDT WED OCT 4 2006

PAC027-035-042030-
/O.CON.KCTP.SV.W.0211.000000T0000Z-061004T2030Z/
CENTRE PA-CLINTON PA-
356 PM EDT WED OCT 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CLINTON AND CENTRE COUNTIES...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BEECH CREEK TO 9 MILES
SOUTHWEST OF BALD EAGLE STATE PARK...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BALD EAGLE CREEK STATE PARK AND HOWARD AROUND 405 PM EDT...
  MACKEYVILLE AND LAMAR AROUND 410 PM EDT...
  CARROLL...REBERSBURG AND LOGANTON AROUND 420 PM EDT...
  MILLHEIM AND MCCALL DAM STATE PARK AROUND 425 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 149 AND 194.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS LINE OF  
STORMS. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4119 7759 4099 7796 4083 7742 4096 7724
      4108 7714 4118 7745

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 11:20 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Oct 4, 11:20 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT WED OCT 4 2006

.SHORT TERM /REST OF TODAY/...

WILL SEND ANOTHER UPDATE OUT HERE SHORTLY...ONCE LAST OF THE FOG
BURNS OFF AND NEW DAY 1 OUTLOOK COMES OUT.

CONVECTION EXTENDS WESTWARD FROM NW PA AND W NY...WESTWARD ACROSS
THE LAKES. FRONT WELL TO THE NORTHWEST.

BEST DYNAMICS LIFT NE TODAY...WHILE BEST INSTABILITY IS FCST
FURTHER S. AT THE CURRENT TIME...MOST OF THE CWA IS CLOUDY...WHICH
IS HOLDING TEMPS DOWN. HOWEVER...TEMPS COULD QUICKLY CLIMB INTO
THE 70S...THUS STILL SOME CONCERN. WILL HOLD TO CURRENT TEMPS IN
PACKAGE.

&&

.PREV DISCUSSION...
 /ISSUED 859 AM EDT WED OCT 4 2006/

SHORT TERM /REST OF TODAY/...

WILL BE SENDING OUT AN UPDATE HERE SHORTLY...AS DENSE FOG BURNS
OFF.

STORMS OVER NW PA SLOWLY WEAKENING. LOW LEVELS ARE COOL AND FAIRLY
STABLE AT THE CURRENT TIME.

HOWEVER...STORMS MAY REFORM LATER. MAIN PROBLEM IS THAT THE BEST
DYNAMICS LIFT NE...WHILE BETTER HEATING AND INSTABILITY TO THE S.

PREV DISCUSSION...
 /ISSUED 317 AM EDT WED OCT 4 2006/

SHORT TERM /TODAY/...

PROBLEM OF THE DAY IS THE STRONG COLD FRONT THAT WILL PASS
THROUGH THE AREA DURING THE DAY AND EVENING...BRINGING A CLOSE TO
OUR VERY PLEASANT EARLY FALL WEATHER. POTENT MCS-SQUALL LINE IS
CURRENTLY MOVING ESE THRU CENTRAL MICHIGAN. CONTINUITY HAS SOME
CLOUDS FROM THE STORMS BLOWING OFF INTO NWRN PA BY JUST AFTER
SUNRISE. MESO MODELS INSIST ON KEEPING THE CONVECTION TRACKING
EAST INTO CANADA AND NOT BECOMING A LOCAL PROBLEM UNTIL LATE
MORNING AT THE EARLIEST. AS A RESULT HAVE TRIED TO TAPER THE
CHANCE OF RAIN/STORMS WITH INCREASING CHANCES FROM NW TO SE AS THE
DAY GOES ON. SREF HAS HIGH LIKELY TO CAT POPS OVER THE NW WITH
CHANCES TAPERING AS WE APPROACH THE SERN ZONES. AT THIS JUNCTURE I
HAVE FOG BURNING OFF TO P-CLOUDY SKIES WITH MORE CLOUDS AND
SHOWERS TO MOVE BACK IN LATER IN THE MORNING THROUGH THE LAST
HALF OF THE DAY.

NEXT SHORT TERM THREAT IS THE POTENTIAL FOR SEVERE WEATHER. NAM
AND GFS BOTH CREATE SOME MEASURE OF CAPE TODAY WITH DEWPOINTS
POISED TO TOP 60 IN MOST AREAS....RATHER HIGH FOR THE FIRST WEEK
OF OCTOBER. OLD SREF SHOWED A NICE NOSE OF 1200+J CAPES SURGING
INTO MUCH OF WESTERN PA BY AFTERNOON ON THE NOSE OF A 40+KT WSW
LOW LEVEL JET AHEAD OF THE FRONT. NEWER SREF ISNT QUITE SO
AGGRESSIVE WITH INSTABILITY. ENSEMBLES STILL SUGGEST A PRETTY GOOD
CHANCE FOR STRONG SHEAR TO MAKE ITSELF AN ISSUE. OPERATIONAL
MODELS SHOW DECENT DIRECTIONAL SHEAR FROM 850-500MB THROUGHOUT
THE DAY AS THE FRONT APPROACHES.

SO WITH THE APPROACHING FRONT...AT LEAST MODEST INSTABILITY AND
POTENT FORCING...THINK THERE IS A GOOD CHANCE FOR DAMAGING GUSTS
AND PERHAPS SOME HAIL LATER TODAY AS THE FRONT SLIDES SE. ACTIVITY
SHUD WANE RAPIDLY WITH THE LOSS OF HEATING AND FRONTAL PASSAGE
THIS EVENING. HAVE TAPERED THE POPS BACK DOWNWARD OVERNIGHT TO ACCOUNT
FOR THE FRONT LEAVING THE REGION.

LA CORTE

LONG TERM /TONIGHT THROUGH TUESDAY/...

MADE ONLY MINOR TWEAKS TO THE LONG RANGE AS ALL THE MAJOR FORECAST
ISSUES WILL PROBABLY OCCUR IN THE FIRST 24 HOURS. SFC HIGH BUILDS
EAST ACROSS SOUTHERN CANADA AND SUPPRESSES THE FRONTAL ACTIVITY OFF
TO THE SOUTH OF THE REGION. THE GFS AND NEW MREF CONTINUE TO
SUGGEST MY SERN ZONES WILL BE FLIRTING WITH CLOUDS AND SPOTTY
PRECIP INTO LATE WEEK AT LEAST AS THE FRONT TRIES TO WIGGLE
NORTHWARD AT TIMES. KEPT SOME CLOUDS AND THE SMALL MENTION OF
PRECIP FOR THOSE AREAS...BUT NOT MUCH TO REALLY BITE INTO AT THIS HOUR.

LA CORTE

AVIATION...

WIDESPREAD FOG WILL DEVELOP OVER MOST SITES THROUGH 12Z AS HIGH
PRESSURE...ABUNDANT LOW LEVEL MOISTURE...AND THE RELATIVELY LONG
OCTOBER NIGHT ALL PLAY THEIR HANDS. VISIBILITIES WILL BE BETWEEN
1/4SM AND 1/2SM OVER MOST SITES THROUGH 10Z-12Z. WILL LIMIT
AMENDMENTS TO ONLY THOSE CONDITIONS WHICH CHANGE FLIGHT CATEGORY.
AMENDING FOR CEILING CHANGES FROM OVC001 TO SCT001 OFFERS NOTHING TO
THE PILOT WHEN THE VISIBILITY REMAINS AT 1/4SM FG. LIFR IS LIFR.

THE SECOND HALF OF THE STORY WILL BE THE APPROACHING FRONT THIS
AFTERNOON. THE NAM AND GFS HAVE SIMILAR TIMING WITH PRECIPITATION.
ADDED A VCTS DESCRIPTOR AT 20Z AT ALL LOCATIONS EXCEPT KMDT. EXPECT
THE MAIN LINE OF STORMS TO CROSS ALL AIRFIELDS BETWEEN 20Z AND 00Z.
ADDED WIND GUSTS TO THE 20KT RANGE AHEAD OF THE FRONT. BY
00Z-02Z...THE FRONT WILL HAVE CLEARED ALL SITES AND SHIFTED THE
WINDS TO 320 AND KEPT LINGERING SHOWERS AND MVFR VISIBILITIES
THROUGH THE END OF THE FORECAST CYCLE.

TYBURSKI

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MARTIN
Hazardous weather outlook, Oct 4, 3:49 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 AM EDT WED OCT 4 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-050800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
349 AM EDT WED OCT 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING THE AREA TODAY WILL TRIGGER SHOWERS AND
THUNDERSTORMS OVER THE REGION. SOME OF THE THUNDERSTORMS MAY BE
SEVERE WITH STRONG DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Oct 4, 10:50 AM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 AM EDT WED OCT 4 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-050100-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1050 AM EDT WED OCT 4 2006

...A FEW SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS ARE
POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING...

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON
AND THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OUT AHEAD OF THE FRONT DURING THE AFTERNOON HOURS...WITH
SOME STORMS POSSIBLY BECOMING SEVERE. THE MAIN THREAT FROM THESE
STORMS WILL BE FOR ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE OUTLET OF
NATIONAL WEATHER SERVICE INFORMATION...THROUGHOUT THE DAY IN CASE
SEVERE WEATHER WATCHES AND WARNINGS ARE ISSUED. IF THREATENING
WEATHER APPROACHES YOUR AREA...SEEK SHELTER INSIDE A STURDY
BUILDING AND AWAY FROM WINDOWS.

COMPLETE WEATHER INFORMATION AND RADAR IMAGES ARE UPDATED
FREQUENTLY ON OUR INTERNET SITE AT WEATHER.GOV/STATECOLLEGE.

MARTIN
Special weather statement, Oct 4, 2:00 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT WED OCT 4 2006

PAZ005-006-010>012-037-041-041900-
CAMERON-ELK-MCKEAN-NORTHERN CLINTON-NORTHERN LYCOMING-POTTER-TIOGA-
200 PM EDT WED OCT 4 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...ELK...MCKEAN...
POTTER...TIOGA...NORTHERN CLINTON AND NORTHERN LYCOMING COUNTIES...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
WELLSVILLE TO 15 MILES WEST OF RIDGWAY...MOVING EAST AT 40 MPH. THE
THUNDERSTORMS WILL BE NEAR ROULETTE...PORTLAND MILLS...NORWICH...
GENESEE AROUND 205 PM...RIDGWAY...KEATING SUMMIT...JOHNSONBURG...
AND EAST BRANCH DAM AROUND 210 PM...COUDERSPORT AND BRANDY CAMP
AROUND 215 PM.

THE STORMS WILL CONTINUE TO MOVE EAST AND AFFECT THE REMAINDER OF
THE NORTHERN TIER OF CENTRAL PENNSYLVANIA THROUGH 330 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
15...ROUTE 219...STATE ROAD 14...STATE ROAD 120...STATE ROAD 255...
STATE ROAD 449.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER:  RXR
Special weather statement, Oct 4, 3:18 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT WED OCT 4 2006

PAZ012-017-018-041945-
CLEARFIELD-NORTHERN CENTRE-NORTHERN CLINTON-
318 PM EDT WED OCT 4 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CENTRE...FAR NORTHEAST
CLEARFIELD AND NORTHERN CLINTON COUNTIES...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF CLEARFIELD...MOVING
SOUTHEAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR SNOW SHOE AROUND
330 PM. THE STORM WILL STAY OVER MAINLY RURAL AREAS OF THE SPROUL
STATE FOREST AS IT MOVES SOUTHEAST.

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:42 AM EDTDense Fog AdvisoryCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 18 more5 hr
Oct 4, 5:28 PM EDTSevere Thunderstorm WarningCTPSnyder32 min
Oct 4, 5:36 PM EDTSevere Thunderstorm WarningCTPNorthumberland39 min
Oct 4, 6:15 PM EDTSevere Thunderstorm WarningCTPLebanon45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.